Michigan, 2018

Hail in Michigan, July 29, 2018

July 29, 2018 · NWS APX · 2 events in 2 counties and zones

Scattered thunderstorms developed in northern Michigan on the 29th, some of which produced hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Scattered thunderstorms developed in northern Michigan on the 29th, some of which produced hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 29, 10:38 AM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 29, 10:38 AM EST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1138 AM EDT Sun Jul 29 2018

.UPDATE...
Issued at 1138 AM EDT Sun Jul 29 2018

...Thunderstorms Likely this Afternoon...

Morning composite analysis reveals broad troughing across eastern
Canada and down into the Great Lakes with a core of -16C H5
temperatures sitting across northern Michigan. Morning APX
sounding reveals those steeper low-mid level lapse rates
(particularly between 900 MB and 700 MB) with already near 700
J/KG of MUCAPE and over 200 MLCAPE at 8 am. Daytime heating will
kick those numbers up to over 500 J/KG MLCAPE across eastern
upper and northern lower Michigan/over 1000 J/KG MUCAPE in spots,
along with minimal CINH.

This afternoon into early evening: Other than some broad
troughiness/weakness aloft, no larger scale synoptic forcing
mechanisms are at play. But with relatively light westerly winds
through the column, heating and inland contraction of the boundary
layer, anticipate the typical increase in inland low level
convergence particularly across interior eastern upper and
northeast lower Michigan. And with minimal CINH, likely enough
convergence for the development of showers and some thunderstorms
especially for those areas mentioned.

Severe weather threat: Weak winds and limited shear through the
afternoon, not supportive of longer lived organized updrafts. But,
forecast DCAPE values in excess of 800 J/KG across NE lower
Michigan and sub 10K foot freezing levels does suggest a gusty
wind and marginal severe hail potential..."pulse" in nature and
hard to catch. I have updated the HWO to reflect those ideas.

&&

.NEAR TERM...(Today through Tonight)
Issued at 237 AM EDT Sun Jul 29 2018

High impact weather potential: Scattered showers and thunderstorms
in lake breeze convergence areas again. Severe storms not expected.

Pattern synopsis and forecast:

Broad upper level troughing remained across the NE part of the
country, including the Great Lakes. The greatest moisture and
instability in the country was around it's base, and near south of a
frontal boundary that was generally along the Atlantic seaboard,
through the Gulf states, and back up through the heart of the
country. Regardless, relatively cool air aloft combined with
moderating/warming low level temperatures under the upper troughing,
has resulted in steepening lapse rates. When this was combined with
sfc dewpoints in the mid 50s to lower 60s yesterday, there were
plenty of showers and thunderstorms. The greatest of these ranged
from Montana to ND/MN/WI and the srn provinces of Manitoba and
Ontario, out ahead of a weak mid level trough and steepest lapse
rates resided. After our smattering of showers and few thunderstorms
from yesterday, skies have cleared out completely and good
radiational cooling has resulted in most all areas ranging through
the 50s with some patchy fog that has developed.

The fog will burn off in the typical rather quick fashion this
morning, before daytime heating leads to a new day of cumulus cloud
development away from the coastal areas of NW lower, where the more
stable marine air will be coming in via westerly low level winds.
This while process ought to occur a shade quicker today due to even
steeper lapse rates for nrn Michigan, due to those aforementioned
moderating/warming low level temperatures, and the approach of the
weak mid level trough which will have slightly cooler temps aloft
than yesterday. This will allow for the cumulus to turn into another
round of showers and thunderstorms this afternoon. The convection
will not be so confined to just a piece of NE lower and a small area
across Mackinac county (yesterday). Sfc high pressure and lighter
low level winds will result in lake breezes again today, which will
allow for the resulting low level convergence to penetrate further
into nrn lower Michigan. Across eastern upper Michigan, due to a an
almost true westerly low level flow, will result in their setup for
maximized lake breeze convergence. MLCAPES will climb to several
hundred j/kg again, with maybe some inland areas eclipsing 1000j/kg.
The convection will work into the evening, but will be diminishing
with time due to loss of daytime heating. No severe storms due to
weak bulk shear and limited instability. Skies will continue
clearing through the night, with the potential for more patchy fog
under good radiational cooling.

Highs today into the upper 70s and low 80s for most areas, and lows
tonight back into the 50s most areas.

&&

.SHORT TERM...(Monday through Tuesday)
Issued at 237 AM EDT Sun Jul 29 2018

High Impact Weather Potential: Minimal.

A shortwave currently over the northern rockies digs southeast and
ends up over Iowa on Monday. At the surface we'll have weak high
pressure still straddling much of the Great Lakes. Better forcing
will exist to our south over the northern Ohio Valley with DPVA and
Q-vector convergence ahead of the shortwave. Even with a lack of
potent forcing or shear...we should see a few hundred J/Kg of CAPE
to support diurnally driven showers and storms for a brief period
Monday afternoon. Lake breezes should develop given light winds
under the weak high...this should allow for stronger storms near I75
and higher terrain. These storms should diminish heading into the
evening as daytime heating wanes. Decent mixing under partly cloudy
skies should allow high temperatures on Monday to reach slightly
above normal in the low 80s. Some fog may occur overnight in low
lying areas given the light winds, mostly clear skies, and
temperatures falling into the mid 50s. Heading into Tuesday our
surface high breaks down as the shortwave slowly moves ENE toward
lower Michigan. The surface reflection of this shortwave should move
northeast into the Ohio Valley on Tuesday, but the track and
intensity of this surface feature is still uncertain, as it has been
the last few days. Regardless of uncertainty scattered showers and
storms remain a possibility for the latter half of the day into the
night. Tuesday highs will be near 80.

.LONG TERM...(Tuesday night through Saturday)
Issued at 237 AM EDT Sun Jul 29 2018

Moderate troughing dominates over the lakes from Wednesday through
the rest of the week. By midweek Michigan looks to be between two
shortwaves, the aformentioned one to our SSW and a new one
translating eastward through Ontario. Energy from these two systems
may phase over us giving us good chances for a wet and unsettled
period Wednesday and Thursday. A frontal boundary may also slide
through the state on Thursday, increasing shower chances. Slight
pops remain likely heading into the weekend given a continual series
of shortwaves moving through the region. Temperatures will be on the
cooler side of normal given clouds and precipitation midweek, but
the end of the week into the weekend will again bring a warming
trend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 648 AM EDT Sun Jul 29 2018

Relative high pressure across the region and light winds will result
the development of lake breezes today, that will be the impetus
for showers and a few thunderstorms, which ought to occur further
inland and away from the airports (but still a good chance of
impacting APN). This convection will work into the evening, but
will be diminishing with loss of daytime heating. Clearing skies
into tonight with good radiational cooling may result in some
patchy fog. Outside of this fog and APN being in a potential
shower/storm, conditions will be VFR.

&&

.MARINE...
Issued at 237 AM EDT Sun Jul 29 2018

Relative high pressure will continue to bring light winds and lake
breezes leading to no issues with winds and waves, quite possibly
well into the upcoming work week. Still looking at inland showers
and a few thunderstorms this afternoon and Monday to possibly drift
into portions of the Lake Huron nearshores, as well as far nrn Lake
Michigan. No severe storms expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...BA
NEAR TERM...SMD
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jul 29, 9:59 AM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1059 AM EDT Sun Jul 29 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-301000-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1059 AM EDT Sun Jul 29 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

There is a chance for thunderstorms over portions of eastern upper
and northern lower Michigan between 2 pm and 9 pm. Strongest
storms could produce hail up to one inch in diameter and gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is another chance for thunderstorms in portions of both
eastern upper and northern lower Michigan Monday afternoon. No
severe storms are expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 29, 12:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Gaylord MI
116 PM EDT SUN JUL 29 2018

MIZ017-018-291745-
Cheboygan-Presque Isle-
116 PM EDT SUN JUL 29 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHEBOYGAN AND
NORTHWESTERN PRESQUE ISLE COUNTIES...

At 115 PM EDT, a strong thunderstorm was located near Nine Mile
Point, or 10 miles east of Cheboygan, moving southeast at 15 mph.

Dime size hail and gusty winds are possible with this storm.

Locations impacted include...
Black Lake and Huron Beach.

LAT...LON 4539 8412 4555 8441 4566 8430 4563 8422
      4561 8418 4557 8413 4552 8412 4550 8410
      4549 8405 4550 8403
TIME...MOT...LOC 1715Z 301DEG 11KT 4559 8426

adam
Special weather statement, Jul 29, 12:17 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
117 PM EDT SUN JUL 29 2018

MIZ008-291745-
Chippewa-
117 PM EDT SUN JUL 29 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHIPPEWA COUNTY...

At 117 PM EDT, a strong thunderstorm was located over Brimley State
Park, or 8 miles south of Point Iroquois, moving east at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Kinross, Dafter, Donaldson, Brimley and Brimley State Park.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4649 8432 4624 8435 4627 8464 4645 8464
      4645 8460 4643 8460 4643 8458 4642 8460
      4641 8458 4643 8451 4645 8450 4643 8447
      4647 8445
TIME...MOT...LOC 1717Z 269DEG 12KT 4636 8454

msb

The radar

The NCL Michigan radar (KAPX), 159 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chippewa

When
July 29, 12:45 PM EST
Where
Chippewa County, 5.04 mi SSW of Brimley
Measured
0.88 in hail
Reported by
Public
Coordinates
46.330, -84.600

Hail covered the ground.

Hail, Otsego

When
July 29, 3:10 PM EST
Where
Otsego County, 6.24 mi S of Hetherton
Measured
0.88 in hail
Reported by
Public
Coordinates
44.910, -84.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777403, 777404.